Nebraska, 2007

Hail in Nebraska, March 24, 2007

March 24, 2007 · NWS OAX · 4 events in 3 counties and zones

An east-west line of severe thunderstorms developed northwest through northeast of the Omaha area after midnight on March 24th. The storms formed north of a warm front that was along the Kansas and Nebraska borders.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An east-west line of severe thunderstorms developed northwest through northeast of the Omaha area after midnight on March 24th. The storms formed north of a warm front that was along the Kansas and Nebraska borders.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 23, 2:44 PM CST, 11 hours 4 minutes earlier.

Area forecast discussion, Mar 23, 2:44 PM CST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
344 PM CDT FRI MAR 23 2007

.DISCUSSION...

AFTN SFC ANLYS INDICATED MAIN WRMFNT FM SW TWD NCNTRL KS WITH
ANOTHER WEAK BOUNDARY WASHING OUT VCNTY NERN NEBRASKA. PLENTY OF
MOISTURE PREVAILED NEAR AND S OF THE WRMFNT...SPCLY FOR LATE
MARCH..WITH SFC DWPTS IN MID 50S/LOWER 60S AND PRECIPITABLE WATER
VALUES FROM 12Z SOUNDINGS IN EXCESS OF 200 PERCENT OF NORMAL.
AFTN HEATING HAS HELPED GENERATE SOME CU SRN ZONES...BUT 100 MB
MIX LAYER CAPE WAS STILL ZERO OR MINIMAL OVER FAR SRN ZONES. SO
ALTHOUGH CONVECTION CAN/T BE RULED OUT SRN HALF THROUGH MID
EVENING...MAIN ACTION IN OUR SRN CWA MAY NOT GET GOING UNTIL 03Z-
06Z PD AS LOW LVL JET STRENGTHENS S OF BOUNDARY INCREASING
MOISTURE CONVERGENCE OVER THE CWA. GFS WAS A BIT FARTHER N WITH
THE LL JET AND THIS MOISTURE CONVERGENCE THAN NAM...BUT BOTH
SUGGESTED THAT PCPN MAY NOT MAKE IT INTO THE FAR NRN ZONES UNTIL
MORNING. ADJUSTED GRIDS TO BACK OFF TIMING OF PCPN...SPCLY NRN
ZONES. DWPTS COMING UP SLOWLY CNTRL SECTIONS...BUT MAY NOT SAVE
NRN ZONES FROM DROPPING INTO 40S TNGT. OTRW...LOW/MID 50S SHOULD
HOLD. MIXED LAYER CAPE VALUES DO INCREASE ACROSS THE S TNGT...SO
CAN NOT RULE OUT ISOLD SEVERE LATER THIS EVENIGN AS LOW LVL JET
STRENGTHENS...BUT CHCS APPEAR BETTER TO OUR SOUTH. FOR SATURDAY...
SWRN UPPER LOW WL BE STARTING TO LIFT NEWD AND QUESTIONS TURN TO
HOW FAR N WILL WRMFNT EXTD...INSTABILITY VALUES THAT WILL BE
PRESENT OVR OUR CWA AND HEAVY RAIN POTENTIAL. 12Z MODELS PAINTED
HIGHER INSTABILITY W THRU SW OF THE CWA BY MAX HEATING WITH FCST
SOUNDINGS NOT TOO IMPRESSIVE OVR OUR S. IN ADDITION...WIDESPREAD
CLDS/PCPN WILL PROBABLY KEEP SFC/LOWER LVL INSTABILITY VALUES
MODESTLY LOW. SO SVR THREAT AGAIN APPEARS NOT THE BEST FOR US...AT
LEAST THROUGH 00Z. SOME CHC FRONT COULD BULGE FAR ENOUGH N TO
ALLOW READINGS TO REACH 70/LOWER 70S S BUT CUT BACK OTHER HIGHS
INTO LOW/MID 60S. LEFT MENTION OF HEAVY RAIN IN FORECAST BECAUSE
OF THE AFOREMENTIONED HIGH PRECIPITABLE WATER VALUES AND A
BOUNDARY IN THE VCNTY PROVIDING A FOCUS. IN ADDITION...ENSEMBLES..BOTH
GFS AND SREF...DID PAINT AN AREA OF SOME PROBABILITY OF 1 INCH OR
GREATER IN THE 12 HRS ENDING 00Z. A BIT HIGHER PROBABILITY OF
SEVERE WEATHER...SPCLY WRN ZONES...SEEMS TO EXIST A WHILE SAT
EVENING AS CONVECTION DVLPG NEAR NEWD EJECTING UPPER
TROUGH/DRYLINE COULD PUNCH INTO THE FORECAST AREA.

OPERATIONAL MODEL TRENDS CONTINUED TO SHOW THIS TROUGH WILL BE
EJECTING NEWD FAIRLY QUICKLY SAT NGT/SUNDAY SO THAT BY 00Z MONDAY
THE WRN EDGE OF THE INSTABILITY AXIS WILL BE OVER FAR ERN ZONES ON
TAIL END OF A PSBL LOBE. STARTED TRIMMING BACK POPS S TO N SAT NGT AFT
06Z INTO SUNDAY AND REMOVED THEM ALTOGETHER FAR SW ON SUNDAY. A
NRN STREAM SHORTWV TROUGH THAT WILL BE MOVING ACROSS SRN CANADA
LATE SUNDAY INTO MONDAY WILL BRING ANOTHER FRONT NEAR THE CWA LATE
MONDAY. IGNORED FOR NOW A WAVE AND QPF LIFTING OUT OF THE SRN
PLAINS TOWARD THE CWA MON AFTN WITH LTL/NO SUPPORT FROM PREVIOUS
RUNS OR ENSEMBLES. APPEARED BASED ON 12Z GFS...00Z GFS ENSEMBLES AND
00Z ECMWF THAT THE NRN STREAM TROUGH WOULD NOT BE STRONG ENOUGH
TO HAVE MUCH SUCCESS IN PUSHING A FRONT THROUGH THE CWA.
HOWEVER...THIS WILL HAVE TO BE WATCHED AS THE 12Z ECMWF WAS A BIT
STRONGER WITH THIS WAVE AND COOLER NOW WITH 850 MB TEMPS OVR THE
CWA TUE INTO WED. THIS FORECAST CONTINUED THE TREND OF PREV FCSTR
WITH MILD TEMPS TUE AND WARM READINGS WED. PCPN CHCS INCREASE LATE
WED/WED NGT AS NEXT TROUGH APPROACHES AND MADE LTL CHANGES TO POPS
THEN. ALSO LEFT IN POPS ERN 2/3 THU WHICH WAS SUPPORTED BY 12Z AND
00Z ECMWF WITH A TRAILING SHORT WV. DRY AND COOLER WEATHER THEN
BEHIND THIS WAVE ON FRIDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

CHERMOK
Hazardous weather outlook, Mar 23, 6:45 PM CST, 7 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
745 PM CDT FRI MAR 23 2007

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-241100-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
745 PM CDT FRI MAR 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF EASTERN NEBRASKA
AND SOUTHWEST IOWA TONIGHT. A FEW STORMS COULD REACH SEVERE LIMITS...
ESPECIALLY ALONG AND SOUTH OF A LINE FROM AROUND ALBION TO BLAIR
AND RED OAK. HAIL UP TO AROUND ONE IN INCH DIAMETER IS EXPECTED TO
BE THE MAIN HAZARD.

A LOW LEVEL JET INTERACTING WITH WARM AND UNSTABLE AIR SHOULD
PROVIDE THE LIFT NEEDED FOR SHOWER AND THUNDERSTORM DEVELOPMENT...
ESPECIALLY AFTER MIDNIGHT.

THE CHANCE OF THUNDERSTORMS CONTINUES SATURDAY. STORMS COULD REACH
SEVERE LIMITS SATURDAY AFTERNOON. HAIL AND DAMAGING WINDS WOULD BE
THE MAIN HAZARDS. LOCALLY HEAVY RAIN IS ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY

THE WEATHER PATTERN SHOULD REMAIN ACTIVE FROM SATURDAY NIGHT
THROUGH SUNDAY WITH THUNDERSTORMS POSSIBLE. A LOW PRESSURE SYSTEM
WILL MOVE NORTHEAST ACROSS THE PLAINS DURING THIS TIME. ALTHOUGH
SEVERE STORMS CAN NOT BE RULED OUT...THE CHANCE FOR SEVERE WEATHER
IS EXPECTED TO BE HIGHER TO THE NORTHEAST AND SOUTH OF THE LOCAL
AREA.

THERE IS ALSO A CHANCE OF THUNDERSTORMS FROM TUESDAY NIGHT INTO
THURSDAY. LATER OUTLOOKS WILL ADDRESS THE POTENTIAL FOR SEVERE
WEATHER IN THAT TIMEFRAME.

MILLER

The radar

The Omaha radar (KOAX), 55 km away, was scanning. The volume nearest the first event began at 07:46 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Dodge

When
March 24, 1:48 AM CST
Where
Dodge County, 0.52 mi E of Snyder
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.700, -96.790

Hail, Dodge

When
March 24, 2:20 AM CST
Where
Dodge County, 0.52 mi W of Uehling
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.730, -96.510

The hail covered the ground completely white and was accompanied by 2 inches of rain.

Hail, Burt

When
March 24, 2:50 AM CST
Where
Burt County, 4.64 mi SW of Craig
Measured
0.88 in hail
Reported by
Public
Coordinates
41.730, -96.430

Hail, Washington

When
March 24, 3:35 AM CST
Where
Washington County, 1.48 mi NNE of Blair
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.570, -96.140

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12706, 12707, 12708, 12709.